My Taste Buds Have Changed, Do You Think It's Because I am Titrating Up On Gabapentin

Has anyone else found this: I am coming down in dosage from Tegretol and slowly titrating up on Gabapenin. I am now up to 1200 mg of Gabapentin and down to 500mg of Tegretol. Some of my favourite foods are starting to taste quite different. Strong tastes are the same but more subtle flavours just don’t taste the same, less pleasant somehow. Has anyone else noticed something similar?

Yep... since being on gabapentin, I want salt. Lots of salt (didn't like it before). I also cannot stand to eat plain m & m's which use to be my favorite. They have become way too sweet and gross me out. There are more examples, but I can tell my taste buds are suffering.... though maybe I will lose weight... lol.

I noticed that when I was titrating down off of the Tegretol.

Yes, since Tegretol and the other anti-seizure meds came into my life, my taster is not working the same way. I take neurontin now and it is still so much different than before this type of medication. Just par for the course, I guess.

My taste buds changed around the time I started various new bipolar medications. I haven’t been sure if it was after or before I started new ones though which makes figuring this retched journey difficult. I DO know it was before my Carbemezipine and Baclofen. Metallic is the only way to describe it. It is changing again since my dosage and time of taking of my Zyprexa has changed.

I thought I was just imagining it myself...but since they pushed me up on gabapentin (600mg 6x a day now), many things have lost their appeal to me! I guess it wouldnt be so bad if uping the meds made the pain go away!

Jackie, if you dont mind me asking, why are you changing your medics? I ask this because I know you have been pain free for such a long time. Why upset the apple cart?

Elaine , the reason is, I have been one of the rare cases that has had an adverse effect on the liver with Tegretol . Neurontin is metabolized outside the liver and MAY be kinder to me. Also I have regular migraines and my neuro is hoping that will be helped by switching. I am not totally pain free Elaine but I am lucky and I know it. I also have a lot of nerve pain in my arm, not connected to TN. It is with the hope that it will cover 3 conditions. The slow titration will stop if I start "shocking" again.

Good Luck with it all Jackie.

Yes Jackiemeister, fingers and toes and arms and legs and anything else you can think of crossed for you. xoxoxo

minimoo!!! Much success wished for you...

Thank you Minimoooooooo xxxxxxxxxxxxxxxx

Min C said:

Yes Jackiemeister, fingers and toes and arms and legs and anything else you can think of crossed for you. xoxoxo

minimoo!!! Much success wished for you...

Yes, Jackie and Meisters!

Since my 2007 TEN reaction to Carbatrol, and the 2010 "green tongue" Ativan thing, I eat white pizza. bob:)

Well I never had that and don't know if I want to:( These meds are just the pits! I definitely do not want all the nasties you have had to endure Bob:(

Yes! I have quite a bit of other problems as you know, but the Gabapentin/Neurontin as well as the surgery itself has diminished my taste quite a bit. Its also not unusual for me to eat something and have it taste like something else entirely!

Thats just miserable for you along with everything else!



Audarah said:

Yes! I have quite a bit of other problems as you know, but the Gabapentin/Neurontin as well as the surgery itself has diminished my taste quite a bit. Its also not unusual for me to eat something and have it taste like something else entirely!

Jackie,

Endure is a good word! bob

I completely lost my sense of taste for about six months about a year ago. Fortunately, it finally returned to normal. Don’t know why it happened, but it was very disturbing on an emotional basis. It was very depressing not to be able to taste the few foods I can eat.

My roommate lost both his sense of taste and smell after a life threatening skull fracture received in a motorcycle crash when he was hit by a drunk driver.

But '“enduring” is not good;(

As you know Gloria it is not my first round of a change of taste, my other condition and treatment played havoc with my taste buds, I can only agree with you, it’s emotionally disturbing. I don’t know why as in the scheme of what we cope with it is not painful but it is miserable. Your roomie must suffer so as smell is half the anticipation of taste and to have neither, well I dare not think…

This is not at all related to medication, but I once knew someone who was standing at a bus stop minding their own business, when some jerk walked up to him and punched him in the nose. My friend lost his sense of smell entirely, and 90% of his sense of taste along with it as a result. He said it was absolutely awful. Fortunately, after about a year, it started returning and I think he's pretty much back to normal now.

So, yes, your sense of smell can have a huge effect on how much you can taste.

None of you deserve this and I hope all of you get your sense of taste back ASAP.